Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

ADR REPORT
[View FULLTEXT] [Download PDF
 
Year : 2008  |  Volume : 54  |  Issue : 4  |  Page : 332-334  

Nicolau syndrome following intramuscular benzathine penicillin

R De Sousa, A Dang, PV Rataboli 
 Department of Surgery, Goa Medical College, Bambolim, Goa - 403 202, India

Correspondence Address:
R De Sousa
Department of Surgery, Goa Medical College, Bambolim, Goa - 403 202
India

Nicolau syndrome (NS) is a rare complication of an intramuscular injection characterized by severe pain, skin discoloration, and varying levels of tissue necrosis. The case outcomes vary from atrophic ulcers and severe pain to sepsis and limb amputation. We describe a case of a seven-year-old boy with diagnosis of NS after intramuscular benzathine penicillin injection to the ventrolateral aspect of the left thigh. Characteristic violaceous discoloration of skin and immediate injection site pain identified it as a case of NS. The case was complicated by rapid progression of compartment syndrome of the lower limb, proceeding to acute renal failure and death. Associated compartment syndrome can be postulated as a poor prognostic factor for NS.


How to cite this article:
De Sousa R, Dang A, Rataboli P V. Nicolau syndrome following intramuscular benzathine penicillin.J Postgrad Med 2008;54:332-334


How to cite this URL:
De Sousa R, Dang A, Rataboli P V. Nicolau syndrome following intramuscular benzathine penicillin. J Postgrad Med [serial online] 2008 [cited 2022 Jun 25 ];54:332-334
Available from: https://www.jpgmonline.com/article.asp?issn=0022-3859;year=2008;volume=54;issue=4;spage=332;epage=334;aulast=De;type=0


 
Saturday, June 25, 2022
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer